MAUDE Adverse Event Report: ZIMMER GMBH FITMORE HIP STEM, TRIAL RASP, B/9; N/A

ZIMMER GMBH FITMORE HIP STEM, TRIAL RASP, B/9; N/A
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays, or other source documents for review.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.Notes: the implantation and explantation dates are left empty as the device involved in this complaint is an instrument.Hence, no expiration date is captured, for the same reason.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
It was reported that the rasp broke while it was in the patient.The surgeon extracted the rasp, with a delay of the surgery 30-60 min, and used another rasp to complete the surgery.
 
Additional Manufacturer Narrative
A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
In addition to the report 0009613350 - 2019 - 00428, the rasp had to be removed with chisels, saws and pinches to reduce fractures.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay investigation result.Additional and corrected information are filled in the following fields: additional: h6 correction: b4 - g4 - g7 - h2 - h10 trend analysis: no trend has been identified.Event description: it was reported that during a minimally invasive thr of the left hip on (b)(6), 2019 the adapter of the fitmore trial rasp b9 broke off while the rasp was in the patient's femur.This caused a surgical delay of 30 to 60 minutes.Another rasp of same size was used to complete the surgery.Review of received data: report on the fracture of the femoral rasp for fitmore stems: on (b)(6), 2019 a minimally invasive thr of the left hip was performed in a male patient (g.A.) 43 years of age suffering from severe left coxarthrosis.The surgical incision took place at 11.47 a.M.And the cup was implanted regularly without complications.During the preparation of the femoral canal with dedicated rasps of increasing diameter, the rasp of size b9 broke at the level of the rasp-handle connection.Therefore, it was no longer possible to remove the device with the rasp handle, and proceeded with the removal with chisels, saws and pliers for fracture reduction.The procedure took a long time, prolonging the surgical time by more than double the time of a standard hip replacement surgery performed by the first operator (planned end of surgery at 12.38 o'clock), and only the first operator's surgical experience allowed to resolve the situation without further complications.We also point out that in our division two other episodes of rasp breaking have already occurred, always at the level of the connection with the rasp handle, in the last 6 months.Therefore, we ask the manufacturer to verify the product so that no further accidents occur, neither to us nor to other surgical teams.Attached: - preoperative radiographs of the case - appropriate postoperative radiographs - intraoperative photograph of the rasp stuck inside the femur - photograph of the broken rasp, once extracted from the femur - video of one of the numerous attempts to remove the rasp from the femur with the per three undated x-rays have been received: three undated x-rays were received including preoperative and postoperative x-rays.The x-rays were reviewed, however as this is an intraoperative issue nothing case-relevant was identified.- intraoperative images: one intraoperative image shows the top of the rasp inside the femoral canal.The centralizing hole can be seen but the rasp's adapter is missing.Further, at the entrance of the femoral canal the cortex around the rasp and the greater trochanter are visible.The second intraoperative image shows the removed rasp size b9 and the broken off rasp adapter.The area of contact between rasp handle and rasp adapter seems worn.Based on the intraoperative images the fracture surface cannot be evaluated.- three sequences of video: - shows the rasp stuck inside the femur.The rasp's adapter connecting to the rasp handle is missing.The surgeon is hammering on the rasp's cutting surface.- shows the surgeon with a bone saw cutting around the rasp and another attempt to remove the stuck rasp with a clamp and a box instrument to push out the rasp.- shows the stuck rasp which can be removed by hammering with a box instrument on a clamp placed on the proximal part of the rasp.The rasp adapter is missing; it broke off in the plane of the rasp shoulder.Device analysis: the complained product was not returned to zimmer biomet for examination; it was reported that the product can no longer be found at the hospital.Review of product documentation: - this device is intended for treatment.- the compatibility check could not be performed as only one product has been reported.- dhr review: the quality records show that all specified characteristics have met the specifications valid at the time of production.- the complaint history has been reviewed, there has been one additional similar event for this device, however not of same device and lot number combination.Conclusion: it was reported that during a minimally invasive thr of the left hip on (b)(6), 2019 in a 43-year-old male patient, the adapter of the fitmore trial rasp b9 broke off while the rasp was inside the patient's femur.Multiple attempts to remove the rasp from the femur caused a surgical delay of 30 to 60 minutes.The intraoperative images as well as the three video sequences show the rasp with missing rasp adapter stuck inside the patient¿s femur.After multiple attempts the rasp can be retrieved using a bone saw, chisels and forceps.The intraoperative image shows that the rasp adapter broke off at the level of the rasp shoulder.The quality records show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production in 2015.The complaint history has been reviewed, there has been one additional similar event for this device (this reference number).Therefore, the investigation results did not identify a non-conformance or a complaint out of box (coob).As the device was not returned, no in-depth product investigation could be performed and therefore no exact root cause could be found.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Please refer to report 0009613350-2019-00428-1.

Brand Name
FITMORE HIP STEM, TRIAL RASP, B/9
Common Device Name
N/A
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8761943
Report Number0009613350-2019-00428
Device Sequence Number2039657
Product Code HTR
UDI-Device Identifier00889024281806
UDI-Public00889024281806
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01.00559.209
Device Lot Number152826274
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/25/2019
Supplement Date Received by Manufacturer07/08/2019
04/23/2020
Initial Report FDA Received Date07/04/2019
Supplement Report FDA Received Date08/05/2019
04/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age43 YR